Mississippi, 2002

Damaging Wind and Lightning Strike in Mississippi, October 7, 2002

October 7, 2002 · NWS MEG · 2 events in 2 counties and zones

1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Oct 6, 7:50 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Oct 6, 7:50 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
850 PM CDT SUN OCT 6 2002

COLD FRONT CURRENTLY MOVING THROUGH WEST TENNESSEE INTO EAST
ARKANSAS. RADAR INDICATES SCATTERED THUNDERSTORM ACTIVITY AT THIS
TIME WITH A LARGER AREA OF THUNDERSTORMS OFF TO THE WEST IN CENTRAL
AND WESTERN ARKANSAS. WILL NOT MAKE ANY CHANGES TO FORECAST AT THIS
TIME UNTIL IT APPEARS THAT RAIN COVERAGE IS DECREASING.

.MEG...NONE
Hazardous weather outlook, Oct 6, 3:22 AM CST, 22 hours 55 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-070900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
422 AM CDT SUN OCT 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Alcorn

When
October 7, 2:17 AM CST to 2:25 AM CST
Where
Alcorn County, Countywide
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.867, -88.567

Numerous trees were knocked down across the county. One tree fell on a barn while other trees fell on automobiles.

Lightning, Tunica

When
October 7, 8:35 AM CST to 8:40 AM CST
Where
Tunica County, Tunica
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
34.652, -90.375 (the zone’s center; the record gives no point)

One house was damaged by a lightning strike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5319273, 5319272.